Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Decomposition theorems and approximation by a “floating" system of exponentials

Author: E. S. Belinskii
Journal: Trans. Amer. Math. Soc. 350 (1998), 43-53
MSC (1991): Primary 42A61
MathSciNet review: 1340169
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The main problem considered in this paper is the approximation of a trigonometric polynomial by a trigonometric polynomial with a prescribed number of harmonics. The method proposed here gives an opportunity to consider approximation in different spaces, among them the space of continuous functions, the space of functions with uniformly convergent Fourier series, and the space of continuous analytic functions. Applications are given to approximation of the Sobolev classes by trigonometric polynomials with prescribed number of harmonics, and to the widths of the Sobolev classes. This work supplements investigations by Maiorov, Makovoz and the author where similar results were given in the integral metric.

References [Enhancements On Off] (What's this?)

  • S. B. Stechkin, On the best approximation of given classes of functions by arbitrary polynomials, Uspekhi Matematicheskikh Nauk 9 (1) (1954), 133-134 (Russian).
  • R. S. Ismagilov, Diameters of sets in normed linear spaces, and the approximation of functions by trigonometric polynomials, Uspehi Mat. Nauk 29 (1974), no. 3(177), 161–178 (Russian). MR 0407509
  • V. E. Maĭorov, Linear diameters of Sobolev classes and chains of extremal subspaces, Mat. Sb. (N.S.) 113(155) (1980), no. 3(11), 437–463, 495 (Russian). MR 601889
  • V. E. Maĭorov, Trigonometric widths of Sobolev classes $W^r_p$ in the space $L_q$, Mat. Zametki 40 (1986), no. 2, 161–173, 286 (Russian). MR 864281
  • V. E. Maĭorov, The best approximation of the classes $W_{1}^{r}(I^{s})$ in the space $L_{\infty }(I^{s})$, Mat. Zametki 19 (1976), no. 5, 699–706 (Russian). MR 422962
  • Y. Makovoz, On trigonometric $n$-widths and their generalization, J. Approx. Theory 41 (1984), no. 4, 361–366. MR 753031, DOI
  • È. S. Belinskiĭ, Approximation of periodic functions by a “floating” system of exponentials, and trigonometric diameters, Studies in the theory of functions of several real variables, Yaroslav. Gos. Univ., Yaroslavl′, 1984, pp. 10–24, 150 (Russian). MR 830213
  • È. S. Belinskiĭ, Approximation by a “floating” system of exponentials of classes of smooth periodic functions, Mat. Sb. (N.S.) 132(174) (1987), no. 1, 20–27, 142 (Russian); English transl., Math. USSR-Sb. 60 (1988), no. 1, 19–27. MR 883910, DOI
  • A. Zygmund, Trigonometric series. 2nd ed. Vols. I, II, Cambridge University Press, New York, 1959. MR 0107776
  • J. Bourgain, Bounded orthogonal systems and the $\Lambda (p)$-set problem, Acta Math. 162 (1989), no. 3-4, 227–245. MR 989397, DOI
  • E. D. Gluskin, Extremal properties of orthogonal parallelepipeds and their application to the geometry of Banach spaces, Matematischeskiĭ Sbornik 136 (1988), 85–96; English translation in Math. USSR Sb. 64 (1989).
  • Tae Sŏn Ryom, The generating function for cycle indices and the square permutations in $A_n$, Su-hak kwa Mul-li 1 (1985), 43–48 (Korean, with English summary). MR 801521
  • S. V. Kisljakov, Quantitative aspect of correction theorems, Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 92 (1979), 182–191, 322 (Russian, with English summary). Investigations on linear operators and the theory of functions, IX. MR 566748
  • S. V. Kislyakov, Fourier coefficients of boundary values of functions that are analytic in the disc and bidisc, Trudy Mat. Inst. Steklov. 155 (1981), 77–94, 183–185 (Russian). Spectral theory of functions and operators, II. MR 615566
  • Klaus Höllig, Approximationszahlen von Sobolev-Einbettungen, Math. Ann. 242 (1979), no. 3, 273–281 (German). MR 545219, DOI
  • M. A. Krasnosel′skiĭ and Ja. B. Rutickiĭ, Vypuklye funktsii i prostranstva Orlicha, Problems of Contemporary Mathematics, Gosudarstv. Izdat. Fiz.-Mat. Lit., Moscow, 1958 (Russian). MR 0106412

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 42A61

Retrieve articles in all journals with MSC (1991): 42A61

Additional Information

E. S. Belinskii
Affiliation: Department of Mathematics, Technion, 32000, Haifa, Israel
Address at time of publication: Department of Mathematics, University of Zimbabwe, P. O. Box MP167, Mount Pleasant, Harare, Zimbabwe

Keywords: Approximation, width
Received by editor(s): March 13, 1995
Additional Notes: This research was supported by the Israeli Ministry of Science and the Arts through the Ma’agara program for absorption of immigrant mathematicians at the Technion, Israel Institute of Technology
Article copyright: © Copyright 1998 American Mathematical Society